Chemotherapy-induced neuropathy: incidence, natural history, measurement, prevention, and treatment

Published on August 31, 2016   43 min

Other Talks in the Series: Topical Talks

0:00
Good day. This is Charles Loprinzi from Mayo Clinic in Rochester, Minnesota. I'm happy to talk about Chemotherapy-Induced Neuropathy.
0:09
Talking about the incidence, natural history, measurement, prevention and treatment aspects. I'll start off by talking about the incidence and causative agents.
0:20
Chemotherapy-induced neuropathy is a very common problem for patients who are receiving chemotherapy. It's probably the most bothersome chronic toxicity that we, as oncologists, see with chemotherapy. Paclitaxel and oxaliplatin are two of the biggest offenders, they cause a fair amount of neuropathy each time, and they're used quite frequently. So I estimate that this is probably 80% of the neuropathy that we see in clinical oncology. Probably equal between the two different drugs. There are other drugs that can cause chemotherapy-induced neuropathy. Other platinum agents such a cisplatin or carboplatin. Other taxanes such as docetaxel. And then there are a variety of other drugs and I've listed some there, that you could see. These drugs are used less often than the above noted drugs.
1:06
Let me move now to the natural history of chemotherapy-induced neuropathy.
1:12
I'm gonna illustrate this with two different drugs, paclitaxel and oxaliplatin. Both of them have an acute and a more chronic form of neuropathy.
1:22
Let me go with oxaliplatin first and let me talk about oxaliplatin acute neuropathy.
1:29
This slide illustrates the acute neuropathy that's seen with oxaliplatin by asking patients, on the day of receiving their chemotherapy and for five days there afterwards, the amount of troubles they have with sensitivity to touching cold items, the most prominent problem, discomfort swallowing cold items, throat discomfort, and muscle cramps, the least prominent problem. And as you can see in this slide, you should see troubles in the very first cycle of chemotherapy. And you see twice as much problem in cycle two compared to cycle one. And similar amounts of problem in cycles three through twelve.
2:07
This slide looks at the sensitivity to touching cold items, based on the amount of problem you had in the very first cycle of therapy. So the top curve you see there, which says moderate to severe and the patients gave a four to ten out of ten severe rating of their problem in the very first cycle of chemotherapy. And this illustrates that you get a lot of problem on through the 12 cycles of chemotherapy. If you have patients who had no trouble in the first cycle, a lot of them do get more mild problems in the next cycles of chemotherapy on average, similar to what the mild problem was in the very first cycle. Kind of, ends up similar to what the patients who had no toxicity in the first cycle, in terms of how much toxicity they have in subsequent cycles.
2:52
This looks at the same sort of thing with regards to discomfort while swallowing cold liquids. Again, moderate to severe, first cycle, you get more problem later on and vice-versa.
3:03
Throat discomfort, see a similar pattern here.
3:07
And for muscle cramps, number one, muscle cramps is less of a problem than those other three items. And the people who start off with moderate to severe muscle cramps, get less of a problem in subsequent cycles.
3:19
Let me move on now to the more chronic neuropathy associated with oxaliplatin. And this is basically numbness and tingling and shooting burning pain, mainly in hands and feet.
3:32
This slide illustrates data from this EORTC CIPN-20 tool. This has three sub-scales: sensory neuropathy, motor neuropathy, and autonomic neuropathy based on the questions that are attributed to each one of these things. It's not a perfect measure of some of the things that listed as motor, they might have some sensory component and vice-versa. But what this illustrates is that the problem is mostly sensory. You see, in the first 12 cycles of therapy, and these are given at two week intervals for oxaliplatin, that you get more sensory troubles than the other two. You also see, in the shaded part that looks at the months there afterwards, that you get more problems in the first three months than you saw at the end of their active treatment. This has been called a "coasting phenomenon". I think that this data illustrates here that the slope of the line after they stop the therapy is no worse than it is while they're getting their therapy. And I think that this is not a new phenomenon that happens after finishing it but rather it just takes two or three months to get the full aspect of the neuropathy that you start off with from the oxaliplatin.
4:36
The individual questions from CIPN-20. There are 20 questions and these are six of the most prominent ones. Do you have tingling in your fingers or hands? Same question for toes or feet. Do you have numbness in your fingers or hands? Same question for toes and feet. And do you have shooting or burning pain in your fingers or hands? Same thing for toes and feet.
4:55
And this next slide, which is somewhat busy, illustrates these six items. Now the yellow curves deal with fingers and hands and the blue curves deal with toes and feet. If you look at the top two curves, though there's a yellow one and a blue one there, these deal with shooting burning pain. And this illustrates that shooting and burning pain is not the biggest problem that patients get. When people get this problem it's actually, can be quite prominent. But it's not the biggest problem. The biggest problem that is seen, is in the solid yellow line, on the bottom, when and again, up high is good and down low is bad for this particular phenomenon. And this yellow line deals with tingling in fingers and hands and that's more of a problem than tingling in toes and feet or the numbness in either toes and feet or fingers and hands. Again illustrated is during the month-long period, after finishing the chemotherapy. And all of this chemotherapy is given in the edge of settings, so patients who are cured to be treated for their cancer risk of recurrence; they're given a chemotherapy for a set period of time to try to improve the chance that they will not get recurrence of cancer and that they will live longer. But you see that again, there's a coasting phenomenon there, but also illustrated there, if you look at the solid yellow line or the other yellow lines there, that the troubles in the fingers and hands get better quicker than do the troubles in the feet. So that at the end of a year and a half or so, after finishing the chemotherapy, it's more of a problem in toes and feet compared to fingers and hands.
Hide

Chemotherapy-induced neuropathy: incidence, natural history, measurement, prevention, and treatment

Embed in course/own notes